Integrability of certain distributions associated with actions on manifolds and applications to control problems

Research output: Chapter in Book/Report/Conference proceedingChapter

1 Scopus citations

Abstract

The first objective of this paper is to provide a tutorial introduction to integrability results for distributions-or “singular vector bundles”-on manifolds. These distributions arise from actions of smoothly parametrized families of diffeomorphisms. Such results generalize Frobenious’ Theorem in two ways: they deal with diffeomorphisms not necessarily associated to flows, and they do not require the distribution to be nonsingular. Results along these lines are important in various areas of control theory, and they originated in the work of Hermann ([7]) and subsequent research by Sussmann ([19]) and Stefan ([14]) in the early 70‘s, who removed the non-singularity assumption and showed that a form of the theorem still holds in the singular case. We shall present an abstract version which summarizes all that is needed for various applications. Our result is more abstract in that it deals with rather general classes of diffeomorphisms, not just those arising from flows as in [19] and [14], but the main ideas of the proof are 82very similar to the ones in the former reference. Following [19], we also show how more special results due to Nagano, Lobry, and others can be obtained as consequences of the general theorem.

Original languageEnglish (US)
Title of host publicationNonlinear Controllability and Optimal Control
PublisherCRC Press
Pages81-132
Number of pages52
ISBN (Electronic)9781351428330
ISBN (Print)0824782585, 9780824782580
DOIs
StatePublished - Jan 1 2017
Externally publishedYes

All Science Journal Classification (ASJC) codes

  • Mathematics(all)

Fingerprint

Dive into the research topics of 'Integrability of certain distributions associated with actions on manifolds and applications to control problems'. Together they form a unique fingerprint.

Cite this